Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 23, NWS Chicago, IL

May 21, 2004DeKalb County, Illinois

NWS Chicago, IL issued this tornado warning at May 21, 2004, 8:03 PM CDT for DeKalb County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 8:03 PM CDT (01:03 UTC)
Expired
May 21, 2004, 8:30 PM CDT
In force
27 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County DeKalb County, IL

The radar

The Chicago radar (KLOT), 61 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 220103
TORLOT
ILC037-220130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
802 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  DE KALB COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 802 PM CDT...A TRAINED SPOTTER REPORTED A TORNADO AND RADAR
  INDICATED ROTATION NEAR HINKLEY AIRPORT...MOVING NORTHEAST AT 15   
  MPH.

* THE STORM WILL BE NEAR...
  HINCKLEY AROUND 810 PM CDT.
  CORTLAND AROUND 825 PM CDT.

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.

LAT...LON 4179 8892 4167 8882 4170 8862 4201 8862
$$

PIETRYCHA

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 21, 6:40 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 21, 6:40 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
640 PM CDT FRI MAY 21 2004

.DISCUSSION FOR AFTERNOON ZONES/GRIDS:

OUTFLOW BOUNDARY FROM MORNING CONVECTION HAS PROGRESSED AS FAR AS
SOUTHERN CWA WITH SURFACE BASED INSTABILITY BEING SHUT OFF. SPC
MESOANALYSIS PAGE SHOWING MUCAPE ON ORDER OF 1500 J/KG WITH 850 HPA
BASED PARCEL. SHORT WAVE CURRENTLY MOVING THROUGH SOUTHWEST IOWA
WILL LIFT NORTHEAST INTO NW IL/SW WI LATER THIS EVENING. MID LEVEL
SPEED MAX ON ORDER OF 45-50 KNOTS HAS ALSO EJECTED NORTHWARD INTO
NRN IL AHEAD OF THIS FEATURE SETTING UP A GOOD DEEP LAYER SHEAR
PROFILE. RUC/MESOETA PROGGING GOOD LOW LEVEL THETA-E ADVECTION
ACROSS NRN IA/SE MIN ABOVE SHALLOW CONVECTIVE OUTFLOW LATE THIS
AFTERNOON INTO THIS EVENING WITH THIS AXIS SHIFTING SOUTHEAST INTO
CWA AFTER 00Z. WITH MAIN LOW LEVEL BAROCLINIC ZONE FOCUSING ACROSS
SOUTHERN/CENTRAL WISCONSIN THIS EVENING...BETTER CONVECTIVE COVERAGE
SHOULD REMAIN NORTH OF CWA BUT WILL CARRY HIGH END CHANCE POPS FOR
TSRA ACROSS NORTHERN TIER OF CWA GIVEN THIS ELEVATED
FORCING/INSTABILITY. GIVEN DEEP LAYER SHEAR AND INSTABILITY COULD
STILL SEE SEVERE THREAT ACROSS MAINLY NORTHERN CWA THIS EVENING.
WILL ISSUE FLOOD WATCH GENERALLY NORTH OF INTERSTATE 88 TO COVER
POSSIBILITY OF HEAVY RAIN GIVEN SIGNIFICANT ONGOING HYDRO PROBLEMS
ALREADY OCCURRING ACROSS THIS AREA.

WILL FOCUS CHANCE POPS ACROSS NORTHERN PORTION OF CWA ON SATURDAY
MORNING WITH POSSIBLE REPEAT PERFORMANCE OF MCS CLIPPING NORTHERN
CWA DURING THE MORNING HOURS. DID BACK PEDDLE ON HIGHS A BIT FOR
SATURDAY GIVEN POSSIBILITY OF CONVECTIVE OUTFLOW WITH OVERNIGHT MCS
TO THE NORTH. REMAINDER OF WEEKEND CONTINUES TO LOOK VERY ACTIVE
WITH GOOD MID LEVEL FORCING ACROSS THE PLAINS GRADUALLY WORKING INTO
THE GREAT LAKES LATE SATURDAY INTO SUNDAY. GOOD SHEAR PROFILES AND
PLENTY OF LOW LEVEL MOISTURE WILL KEEP SEVERE THREAT GOING INTO
SUNDAY AFTERNOON BEFORE COLD FRONTAL PASSAGE SUNDAY EVENING. WILL
MAINTAIN CHANCE OF NOCTURNAL CONVECTION MONDAY NIGHT AS FAST MOVING
NORTHERN STREAM WAVE TRACKS THROUGH SOUTHERN CANADA WITH GOOD
LLJ/MOISTURE ADVECTION INTO TUESDAY. REMAINDER OF EXTENDED WILL BE
LEFT DRY WITH TRANSITION TO MORE OF A NORTHWEST UPPER FLOW AND
DIFFICULTY TIMING ANY INDIVIDUAL SMALL SCALE WAVES.

NDM/WHW

&&

.AVIATION...

FOR 00Z TAFS...LINE OF TS EXTENDS FROM KENW ACROSS IL/WI BORDER
BACK INTO EASTERN IA. THIS LINE TO PASS THRU TERMINALS BY 03Z-04Z.
WIND GUSTS TO 40KTS AND VERY HEAVY RAIN EXPECTED WITH THESE STORMS.
FRONTAL BOUNDARY ALONG I-80 CORRIDOR TO LIFT NORTH ACROSS NORTHERN
IL TONIGHT SHIFTING WINDS FROM SE AT 10KTS TO SW AT 15KTS OR SO
LATER THIS EVENING. SW WINDS CONTINUE THRU THE PERIOD WITH GUSTS TO
20-25KTS LATE SAT MORNING INTO THE AFTERNOON. CHANCE OF ANOTHER
ROUND OF STORMS AFTER SUNRISE SAT MORNING ACROSS NORTHERN IL AND
HAVE INCLUDED AT PROB30 FOR TS FOR THAT TIME PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 12Z SAT FOR WINNEBAGO...BOONE...MCHENRY...
     LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 21, 6:00 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 PM CDT FRI MAY 21 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-221100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 PM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 1100 PM CDT
(11PM EST) TONIGHT.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT THROUGH SATURDAY MORNING.

A COMPLEX OF THUNDERSTORMS IN EAST CENTRAL IOWA AT THIS TIME IS
EXPECTED TO MOVE EAST ACROSS NORTHERN ILLINOIS THIS EVENING. THESE
STORMS HAVE A HISTORY OF PRODUCING TORNADOES AND LARGE HAIL.

THE STORMS WILL ARRIVE IN THE WESTERN PORTION OF THE AREA...LEE AND
OGLE COUNTIES...BY 700 PM. GIVEN THEIR CURRENT EASTWARD MOVEMENT AT
ABOUT 40 MPH...THEY CAN BE EXPECTED TO ARRIVE IN THE WESTERN
PORTIONS OF THE CHICAGO AREA AROUND 800 PM.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING HEAVY RAINFALL. GIVEN THE
RAIN THAT HAS FALLEN IN THE PAST FEW DAYS...FLASH FLOODING REMAINS A
VERY SERIOUS THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING
TONIGHT...SATURDAY AND SUNDAY.

THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY.  A COLD FRONT WILL MOVE
THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND DURING THE
WEEKEND.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-221100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
430 PM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR BOTH THE
NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN OFF THE ILLINOIS AND
INDIANA SHORELINES. THE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN
EXCESS OF 35 KNOTS...TORNADOES AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
SUNDAY. THERE IS POTENTIAL FOR HEAVY RAIN THAT MAY PRODUCE FLOODING
SATURDAY AND SUNDAY.

THUNDERSTORMS MAY CONTINUE THROUGH TUESDAY.  A COLD FRONT WILL MOVE
THROUGH NORTHERN ILLINOIS BY TUESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, May 21, 7:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
726 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             SYCAMORE                41.98N 88.70W
05/21/2004  0.75 INCH        DE KALB            IL   PUBLIC

&&
Local storm report, May 21, 7:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
751 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             DIXON                   41.85N 89.48W
05/21/2004  1.00 INCH        LEE                IL   EMERGENCY MNGR

0741 PM     HAIL             DIXON                   41.85N 89.48W
05/21/2004  0.88 INCH        LEE                IL   PUBLIC

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:00 PM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago60 min
May 21, 7:09 PM CDTFlash Flood WarningLOTLake, McHenry3 hr
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:12 PM CDTSpecial Marine WarningLOT108 min
May 21, 7:13 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane47 min
May 21, 7:23 PM CDTFlash Flood WarningLOTCook, DeKalb, DuPage, Kane, Lee, Ogle3 hr
May 21, 7:59 PM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago61 min
May 21, 8:01 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane59 min
May 21, 8:22 PM CDTSevere Thunderstorm WarningLOTCook, DuPage53 min
May 21, 8:35 PM CDTSevere Thunderstorm WarningLOTCook, DuPage40 min
May 21, 8:58 PM CDTSpecial Marine WarningLOT2 hr
May 21, 8:58 PM CDTSpecial Marine WarningLOT2 hr
May 21, 8:58 PM CDTSpecial Marine WarningLOT2 hr
May 21, 9:10 PM CDTSevere Thunderstorm WarningLOTKane, Kendall50 min
May 21, 11:47 PM CDTSpecial Marine WarningLOT118 min
May 21, 11:47 PM CDTSpecial Marine WarningLOT118 min
May 22, 12:22 AM CDTSevere Thunderstorm WarningLOTLake23 min
May 22, 12:36 AM CDTSevere Thunderstorm WarningLOTMcHenry54 min
May 22, 1:33 AM CDTSpecial Marine WarningLOT117 min
May 22, 1:33 AM CDTSpecial Marine WarningLOT117 min
May 22, 1:33 AM CDTSpecial Marine WarningLOT117 min
May 22, 1:40 AM CDTSevere Thunderstorm WarningLOTCook50 min
May 22, 2:16 AM CDTSevere Thunderstorm WarningLOTDeKalb44 min
May 22, 4:22 AM CDTSevere Thunderstorm WarningLOTLee, Ogle, Winnebago83 min
May 22, 12:36 PM CDTSevere Thunderstorm WarningLOTGrundy, Will39 min
May 22, 12:42 PM CDTSpecial Marine WarningLOT93 min
May 22, 12:42 PM CDTSpecial Marine WarningLOT93 min
May 22, 12:42 PM CDTSpecial Marine WarningLOT93 min
May 22, 1:48 PM CDTSevere Thunderstorm WarningLOTIroquois42 min
May 22, 6:23 PM CDTSevere Thunderstorm WarningLOTGrundy, Will37 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.